Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 99, NWS Las Vegas, NV

August 2, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 2, 2018, 5:24 PM MST for Mohave County, Arizona. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2018, 5:24 PM MST (00:24 UTC)
Expired
Aug 2, 2018, 8:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 114 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:25 PM MSTFLASH FLOOD10 N Wikieup, AZHUFFRITTER XNG CLOSED DUE TO FLOODING FROM US 93 TO BACK ROAD. TIME ESTIMATED FROM RADAR.
Aug 2, 5:25 PM MSTFLASH FLOOD15 Nne Wikieup, AZBOGLES RANCH ROAD CLOSED DUE TO FLOODING FROM UPPER TROUT CREEK ROAD TO BOGELES RANCH ROAD. TIME ESTIMATED FROM RADAR.
Aug 2, 5:48 PM MSTFLASH FLOOD1 Ene Kingman, AZTRAINED SPOTTER REPORTED FLOWING WATER ABOUT A FOOT DEEP ALONG STOCKTON HILL ROAD BY ANDY DEVINE AVENUE.
Aug 2, 6:26 PM MSTFLASH FLOOD8 N Hualapai Peak, AZMOHAVE COUNTY ROADWORK REPORTED A ROAD CLOSURE OF DW RANCH ROAD BETWEEN MILEMARKERS 2 AND 5 AS A RESULT OF FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WGUS55 KVEF 030024
FFWVEF
AZC015-030330-
/O.NEW.KVEF.FF.W.0099.180803T0024Z-180803T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
524 PM MST THU AUG 2 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central Mohave County in northwestern Arizona...

* Until 830 PM MST.

* At 523 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the area around Kingman and the Haulapai Mountains 
  and down toward Wikieup. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Kingman, Dw Ranch Road, Wild Cow Campground, New Kingman-Butler, 
  Valentine, Blake Ranch Road, Hualapai Mountain Park, and Hualapai 
  Peak.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3548 11362 3477 11348 3477 11393 3515 11415
      3532 11412

$$

JA
2 follow-up statements
805 
WGUS75 KVEF 030142
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
642 PM MST THU AUG 2 2018

AZC015-030330-
/O.CON.KVEF.FF.W.0099.000000T0000Z-180803T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
642 PM MST THU AUG 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR
SOUTH CENTRAL MOHAVE COUNTY...

At 637 PM MST, Doppler radar indicated thunderstorms were 
dissipating around Kingman and Hualapai Mountain, but between 1 and 
1.5 inches of rain fell over parts of the warned area. Flash 
Flooding was reported on Stockton Hill road near the north side of 
Kingman and also DW Ranch Road near Hualapai Mountain. Flash 
flooding will continue until at least 830 PM.

Some locations that will experience flooding include...
Kingman, Dw Ranch Road, Stockton Hill, New Kingman-Butler, 
Valentine, Blake Ranch Road, and the north side of Hualapai Mountain.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3548 11362 3477 11348 3477 11393 3515 11415
      3532 11412

$$

JA
520 
WGUS75 KVEF 030323
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
823 PM MST THU AUG 2 2018

AZC015-030331-
/O.EXP.KVEF.FF.W.0099.000000T0000Z-180803T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
823 PM MST THU AUG 2 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 830 PM MST...

Flood waters have had sufficient time to recede from heavy rain 
earlier this evening around the Kingman and Hualapai Mountain area 
and are no longer expected to pose a threat. Please continue to heed 
any remaining road closures.

LAT...LON 3548 11362 3477 11348 3477 11393 3515 11415
      3532 11412

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:39 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 2, 2:39 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
239 PM PDT Thu Aug 2 2018

.SYNOPSIS...
Active convective pattern persists through the next 12 to 18
hours then diminishing moving into the weekend. High pressure will
return early next week and persist through much of the week
resulting in heat concerns through at least Thursday and possibly
into next weekend.

&&

.SHORT TERM...Today through Sunday night.

Isolated to scattered showers and thunderstorms continue across
many parts of the CWA this afternoon. Impressive 850mb moisture
flux into the region combined with modest upper level support and
an unstable environment is fueling convection this afternoon that
will persist through the evening, if not into the overnight hours.

GOES-16 water vapor imagery shows a developing upper level jet
feature which will help provide lifting to the already moist and
unstable environment over the CWA. Throughout the rest of the
afternoon, scattered convection is expected, with PWAT values
ranging from 1-1.3 inches in the northern half of the area and
increasing up to ~1.7 in the southernmost areas. Strong 2-6 km
lapse rates and mixed layer instability will be a concern for
frequent cloud to ground lightning and gusty outflow winds over
50 mph could be possible as well as DCAPE values over 1500 j/kg
have been noted in RAP mesoanalysis in areas along and south of
I-15. These areas should begin to decrease in coverage as we lose
heating into the evening, but farther north, activity driven by
the jet should continue into the overnight period. The main
question will be how quickly this activity will exit east. HREF
and other hi-res models clear almost all PoPs out of the area by
12Z Friday, but some synoptic models, namely the Canadian and GFS,
linger enough moisture Friday to keep low PoPs in for Mohave and
eastern Lincoln and Clark Counties. Decided to keep these low
PoPs in the forecast through 00Z Saturday due to this uncertainty.

Afterwards, the upper level shortwave clears out the area and PoPs
drop to nil. The weekend looks much drier with zonal flow aloft
for a brief time before temperatures look to rise into early next
week.

&&

.LONG TERM...Monday through Wednesday.

The main concern for the upcoming week will be the potential for
heat impacts as 12Z guidance is in much better agreement compared
to yesterday. Both MEX and ECE guidance suggests temperatures
nearing 110+ for the Las Vegas Valley as high pressure returns and
drier air dominated the region. The persistent ridging evident in
both the ECMWF and GFS means these temperatures would likely
persist through the mid-week, and potentially through the next
weekend. As a result, the need for special heat products may be on
the table should these temperatures continue to be advertised with
later model progression.

&&

.AVIATION...For McCarran...Scattered showers and storms have
overspread the Las Vegas Valley this afternoon. Gusts with this
activity have been primarily between 20 to 30 knots from the south
to southwest and a general storm motion towards the northeast is
expected to persist. A stronger storm close to the terminal could
produce gusts in excess of 35 knots. Activity may persist through
06z with a brief lull between 01z-04z but is not expected to be as
intense late tonight as seen this afternoon. Late tonight southwest
winds around 10 knots will take over which will become light and
variable early Friday morning. Lower coverage of storms is expected
on Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Widespread showers and storms have developed this
afternoon across most areas. Strong and erratic wind gusts,
dangerous lightning, and locally heavy downpours are possible with
storm activity. After 00z, storms look to be focused across the
southern Great Basin, Clark County, and Mohave County; lingering
longest across Mohave County potentially into early Friday morning.
Lower coverage of storms is expected on Friday.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT/LONG TERM...Boucher
AVIATION...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 2, 1:21 PM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
121 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     2 NW HOOVER DAM         36.03N 114.76W
08/02/2018  M52 MPH          CLARK              NV   MESONET

            BOULDER ISLAND HADS SITE REPORTED GUSTS TO
            52MPH.

&&

JV
Local storm report, Aug 2, 1:52 PM MST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     TSTM WND GST     2 NE SLOAN              35.95N 115.18W
08/02/2018  M59 MPH          CLARK              NV   MESONET

            59 MPH GUST MEASURED IN THE SOUTHERN PART OF
            THE LAS VEGAS VALLEY.

&&

JV
Local storm report, Aug 2, 3:50 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     DUST STORM       18 NW VALENTINE         35.56N 113.91W
08/02/2018                   MOHAVE             AZ   PUBLIC

            VIEWED A DUST STORM THROUGH THE HUALAPAI
            VALLEY OBSERVATORY WEBCAM.

&&

JV
Local storm report, Aug 2, 4:07 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
407 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     3 NW THE STRIP          36.14N 115.20W
08/02/2018                   CLARK              NV   PUBLIC

            LARGE TREE LIMB SNAPPED DUE TO THUNDERSTORM
            WIND NEAR THE INTERSECTION OF SAHARA AVE AND
            ARVILLE STREET. REPORT VIA FACEBOOK.

&&

TB
Local storm report, Aug 2, 4:40 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     19 WSW ZZYZX            35.07N 116.42W
08/02/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS TWO
            OVERTURNED SEMI TRUCKS FROM STORM RELATED
            GUSTS ALONG I 15 ON MILEMARKER 111.

&&

JV

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:28 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 2, 8:03 PM MSTAreal Flood AdvisoryVEFMohave4 hr
Aug 3, 2:19 PM MSTExcessive Heat WatchVEFMohave36 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.